Alert archive / Florida / Red Flag Warnings in 2007

Red Flag Warning 78, NWS Jacksonville, FL

May 23, 2007Gilchrist County, Suwannee County, Florida

NWS Jacksonville, FL issued this red flag warning at May 23, 2007, 3:50 AM EDT for Gilchrist County, Suwannee County, Florida. It took effect at May 23, 2007, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2007, 3:50 AM EDT (07:50 UTC)
In effect from
May 23, 2007, 1:00 PM EDT
Expired
May 23, 2007, 7:00 PM EDT
In force
6 hr
Issued by
NWS Jacksonville, FL

Counties Gilchrist County, FL, Suwannee County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KJAX 230750
RFWJAX

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 AM EDT WED MAY 23 2007

FLZ020>022-035-036-040-232300-
/O.NEW.KJAX.FW.W.0078.070523T1700Z-070523T2300Z/
HAMILTON-SUWANNEE-COLUMBIA-GILCHRIST-ALACHUA-MARION-
350 AM EDT WED MAY 23 2007

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR PORTIONS OF INTERIOR NORTHEAST FLORIDA DUE
TO LOW RH VALUES AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EDT THIS EVENING. 

TWENTY-FOOT WINDS WILL BE FROM THE EAST TO NORTHEAST AT 15 TO 20
MPH BY EARLY AFTERNOON AND MINIMUM RELATIVE HUMIDITIES WILL FALL
INTO A 30 TO 35 PERCENT RANGE. LOW RELATIVE HUMIDITY COINCIDING
WITH GUSTY WINDS WILL PROVIDE A HIGH FIRE DANGER THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THE COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD
OF THIS RED FLAG WARNING. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL RADIO OR TELEVISION STATIONS FOR ANY UPDATES OR
WARNINGS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/JAX.

$$
ECZ
1 follow-up statement
000 
WWUS82 KJAX 232310
RFWJAX

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 PM EDT WED MAY 23 2007

FLZ020>022-035-036-040-240015-
/O.EXP.KJAX.FW.W.0078.000000T0000Z-070523T2300Z/
HAMILTON-SUWANNEE-COLUMBIA-GILCHRIST-ALACHUA-MARION-
710 PM EDT WED MAY 23 2007

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITIES ARE ABOVE CRITICAL THRESHOLDS AND WILL INCREASE
INTO THIS EVENING. WINDS WILL CONTINUE OUT OF THE EAST AND WILL
GUST FOR THE NEXT FEW HOURS THEN DECREASE AFTER 9 PM.

RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL THRESHOLDS
TOMORROW...HOWEVER WINDS WILL BE SIMILAR TO TODAY WITH SUSTAINED
EASTERLY WINDS OF 15 TO 20 MPH GUSTING HIGHER.

$$

HURLBUT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this red flag warning went out at May 23, 3:10 AM EDT, 40 minutes earlier.

Area forecast discussion, May 23, 3:10 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 AM EDT WED MAY 23 2007

.SHORT TERM...LARGE STRONG HIGH PRESSURE ALONG THE EASTERN
SEABOARD WILL PROVIDE WINDY ONSHORE FLOW THE NEXT TWO DAYS. MOSTLY
DRY CONDITIONS EXCEPT FOR ISOLATED COASTAL SHOWERS. STRONGEST WINDS
WILL BE NEAR EAST COAST AND PRODUCE LAKE WIND ADVISORY CONDITIONS
THIS AFTERNOON AND LIKELY AGAIN THURSDAY AFTERNOON WITH GUSTS TO
AROUND 30 MPH. SMOKE PLUMES FROM WILDFIRES WILL CONTINUE TO MOVE
TO THE WEST AFFECTING THE SAME AREAS AGAIN IN SE GA. SURFACE HIGH
CENTER NOW OVER NEW BRUNSWICK CANADA WILL DROP SOUTH INTO NC BY
FRIDAY WHICH WILL START TO WEAKEN THE PRESSURE GRADIENT AND WINDS
OVER OUR AREA. TEMPERATURES AND POPS WILL CONTINUE TO BE BELOW
CLIMO LEVELS.

.LONG TERM...SATURDAY THROUGH TUESDAY...DEEP LAYER HIGH PRESSURE RIDGE
WILL PERSIST JUST TO OUR NORTH THROUGH THE PERIOD. A DRY ONSHORE
FLOW WILL CONTINUE WITH VERY LITTLE CHANCE OF RAIN AND TEMPERATURES
RETURNING TO CLIMO LEVELS.

&&
.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD.
GUSTY EASTERLY WINDS WILL INITIALLY DEVELOP IN COASTAL AREAS BY
14Z...SPREADING INLAND THE 16Z.

&&

.MARINE...MARINE OBS INDICATE EASTERLY WINDS AROUND 10 KNOTS IN
THE GEORGIA WATERS INCREASING TO 15 KNOTS IN THE FLORIDA WATERS
WITH LOCALLY HIGHER GUSTS. SEAS RANGED FROM 3 TO 4 FEET IN THE
GEORGIA WATERS TO 6 FEET IN THE FLORIDA WATERS. CONDITIONS WILL
LIKELY DETERIORATE BY LATE MORNING/EARLY AFTERNOON WITH SCA
HEADLINES AREA-WIDE AS STRONG HIGH PRESSURE IS FORECAST TO PUSH
OFFSHORE THE NEW ENGLAND STATES THIS MORNING WHILE LOWER PRESSURE
CONTINUES OVER THE CARIBBEAN...WITH SUBSEQUENT INCREASE OF EASTERLY
GRADIENT OVER THE LOCAL AREA. SCA CONDITIONS WILL LIKELY PERSIST
THROUGH FRIDAY AS POTENT EASTERLY FLOW/SEAS SLOWLY DECREASES/SUBSIDE.

WILL CONTINUE COASTAL HAZARD STATEMENT...HIGHLIGHTING BUILDING
SEAS/SURF AS WELL AS MODERATE TO HIGH RIP CURRENT RISK. HIGH SURF
ADVISORY CONDITIONS (BREAKERS OF 7 FT OR HIGHER) MAY ESTABLISH
BY THURSDAY MORNING.

&&

.FIRE WEATHER...HAVE DECIDED TO HOIST RED FLAG WARNING FOR MARION...
ALACHUA...COLUMBIA...GILCHRIST AND HAMILTON COUNTIES OF NORTHEAST
FLORIDA AS RH VALUES ARE FORECAST TO DIP TO BETWEEN 30 AND 35
PERCENT ACROSS THESE AREAS IN CONCERT WITH SUSTAINED EASTERLY
WINDS OF 10 TO 15 MPH WITH GUSTS TO 25 MPH.

THE COMBINATION OF STRONG HIGH PRESSURE DIVING SOUTH OVER THE
EASTERN SEABOARD AND LOWER PRESSURE IN THE CARIBBEAN WILL PRESENT
MODERATE TO OCCASIONALLY STRONG EASTERLY FLOW THROUGH AT LEAST
FRIDAY. RAIN CHANCES WILL REMAIN MINIMAL AND GENERALLY CONFINED TO
COASTAL COUNTIES. AT THIS TIME...MINIMUM RH VALUES ARE FORECAST
ABOVE CRITICAL THRESHOLDS FOR THURSDAY AND FRIDAY...HOWEVER DRIER
AND/OR WARMER CONDITIONS MAY NECESSITATE HEADLINES FOR PORTIONS OF
INTERIOR NORTHEAST FLORIDA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  86  61  83  58 /  10  10  10   0
SSI  79  69  77  67 /  10  20  10  20
JAX  81  63  80  61 /  10  10  10   0
SGJ  81  69  78  68 /  10  20  20  20
GNV  85  62  83  61 /  10  10  10  10
OCF  86  63  85  61 /   0  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR CLAY-DUVAL-FLAGLER-NASSAU-PUTNAM-ST JOHNS.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR ALACHUA-COLUMBIA-GILCHRIST-HAMILTON-MARION-
     SUWANNEE.

GA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-
     INLAND GLYNN.

AM...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT EDT
     SATURDAY NIGHT FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL
     20 NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
     20 NM TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20
     NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 5 AM EDT
     SATURDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT
     20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
     AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

ZIBURA/ZAPPE/
Hazardous weather outlook, May 22, 10:00 PM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 PM EDT TUE MAY 22 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1000 PM EDT TUE MAY 22 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...LARGE WILDFIRES CONTINUE ACROSS PARTS OF THE AREA...

.WILDFIRE IMPACT...
LARGE WILDFIRES CONTINUE ACROSS THE AREA. RESIDENTS ARE URGED TO
FOLLOW THE ADVICE OF LOCAL AUTHORITIES. PEOPLE WITH RESPIRATORY
PROBLEMS AND THE ELDERLY SHOULD REMAIN INDOORS IN AREAS WITH THICK
SMOKE. DRY CONDITIONS WILL CONTINUE TODAY AND ELEVATE THE FIRE
DANGER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...WILDFIRE AND SMOKE IMPACTS ARE EXPECTED THROUGH MUCH OF THE
PERIOD....

...A LAKE WIND ADVISORY IS IN EFFECT FOR COASTAL NORTHEAST FLORIDA
AND COASTAL SOUTHEAST GEORGIA FOR WEDNESDAY...

...AN ELEVATED RISK OF RIP CURRENTS AT AREA BEACHES...

STRONG EAST NORTHEAST WINDS ON WEDNESDAY AND THURSDAY WILL INCREASE
THE DANGEROUS FIRE WEATHER CONDITIONS. THE ONSHORE WINDS WILL ALSO
CAUSE ROUGH SURF AND POSSIBLE MINOR COASTAL FLOODING OR BEACH
EROSION.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH MUCH OF THE
WEEK DUE TO PERSISTENT ONSHORE FLOW AND BUILDING EASTERLY SWELLS.
WINDS AND SEAS ARE EXPECTED TO BUILD TO SMALL CRAFT ADVISORY LEVELS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, May 22, 10:00 PM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 PM EDT TUE MAY 22 2007

FLZ020>023-GAZ132-149-150-162>164-231000-
ATKINSON-BAKER-CHARLTON-CLINCH-COFFEE-COLUMBIA-ECHOLS-HAMILTON-
SUWANNEE-WARE-
1000 PM EDT TUE MAY 22 2007

...HEAVY SMOKE WILL CONTINUE TO DRIFT WEST ACROSS INLAND SOUTHEAST
GEORGIA OVERNITE...

EASTERLY LOW LEVEL WINDS OF 5 MPH TO 10 MPH ARE BLOWING SMOKE FROM
ONGOING WILDFIRES IN WARE AND CHARLTON COUNTIES TO THE WEST ACROSS
CLINCH...ATKINSON AND ECHOLS COUNTIES IN SOUTHEAST GEORGIA...WITH THE
MAIN IMPACTED AREAS BEING HOMERVILLE AND PEARSON INCLUDING U.S.
HIGHWAY 84...U.S. HIGHWAY 441...AND INTERSTATE 75 IN GEORGIA.
VISIBILITIES HAVE BEEN REDUCED TO LESS THAN 2 MILES .

LOW LEVEL WINDS WILL DECREASE TO NEAR 5 MPH WHICH WILL FOCUS THE
SMOKE NEAR AND JUST WEST OF THE FIRES. VISIBILITIES MAY BE REDUCED
TO A HALF OF A MILE OR LESS IN THESE AREAS. THICK SMOKE MAY
NECESSITATE TEMPORARY ROAD CLOSURES...MAINLY JUST WEST OF THE FIRES.

PEOPLE WITH RESPIRATORY PROBLEMS AND THE ELDERLY SHOULD REMAIN
INDOORS IN THOSE AREAS WITH THICK SMOKE. MOTORISTS SHOULD USE EXTREME
CAUTION AND LOW-BEAM HEADLIGHTS WHEN DRIVING THROUGH THE SMOKE.

PP

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:42 PM EDTLake Wind AdvisoryJAXFlagler, Nassau21 hr
May 23, 7:32 PM EDTLake Wind AdvisoryJAXBaker, Bradford, Flagler, Gilchrist, Nassau, Suwannee and 1 more24 hr
May 23, 7:32 PM EDTWind AdvisoryJAXFlagler, Nassau19 hr

Nearby

Red Flag Warnings in Florida, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.